Hail, Monroe
- When
- July 3, 2:38 PM EST
- Where
- Monroe County, 0.53 mi E of Laings
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.720, -81.010
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line. As an upper level short wave progressed across the front on July 4th, additional thunderstorms developed. Wind damage and flooding occurred in Pennsylvania, West Virginia and Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT SUN JUL 3 2011 .SYNOPSIS... A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION THIS EVENING, BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY WEATHER EXPECTED MONDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... A FRONTAL BOUNDARY IS DEFINED BY A WIND SHIFT EXTENDING FROM INDIANA, PA SOUTHWESTWARD TO WHEELING AND TO ZANESVILLE. STRONG INSTABILITY (CAPE 3000-4000 J/KG) WITH THE FRONT DROPPING SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. DESPITE A WEAK WIND SHEAR ENVIRONMENT, STRONG INSTABILITY ALONG CONVERGENCE LINE WILL BE ENOUGH TO SUPPORT A FEW STRONG TO SEVERE STORMS. TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT LOWS. LOW TEMPS ARE CLOSER TO THE WARMER MET GUIDANCE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... 12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING. TUESDAY THROUGH WEDNESDAY...THERE IS OPERATIONAL MODEL AGREEMENT THAT THE AREA WILL DRY BE UNDER A WEAK AREA OF HIGH PRESSURE WITH A MID-LEVEL NORTHWESTERLY FLOW TUESDAY AND TUESDAY NIGHT. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON WEDNESDAY, RETURNING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON ACROSS AREAS NORTHWEST OF PITTSBURGH. TEMPERATURES THROUGHOUT THE SHORT TERM PERIOD WILL BE A FEW DEGREES ABOVE NORMAL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... DID NOT STRAY FAR FROM HPC PROGS AS MODELS IN OVERALL GOOD AGREEMENT ON UPCOMING WEEK. COLD FRONT WILL PUSH INTO REGION LATE WEDNESDAY WITH INCREASING CHANCES FOR SHOWERS AND STORMS LATE WEDNESDAY NIGHT AND DURING THE DAY THURSDAY. SHOWERS WILL BEGIN TO DIMINISH THURSDAY NIGHT AS FRONT PUSHES SOUTH WITH BEST CHANCES THURSDAY NIGHT IN THE SOUTHEAST RIDGES. LINGERING SLIGHT CHANCE POP FRIDAY IN THE SOUTHEAST OTHERWISE DRY INTO THE WEEKEND. TEMPERATURES WILL AVERAGE A BIT ABOVE NORMAL. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... WIND SHIFT LINE IS THROUGH KHLG AND SHOULD PROGRESS ACROSS REMAINING TERMINALS BY EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND SHIFT THEN CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT ALONG WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE FOR AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL CONVERGENCE AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED CONVECTION. OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH OVERNIGHT WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST AREAS BUT THIS SHOULD BE SHORT LIVED. ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME. HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY. GENERAL VFR BEHIND FRONT FOR FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 505 AM EDT SUN JUL 3 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-040915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 505 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN JUL 3 2011
OHZ069-WVZ004-012-031930-
MARSHALL WV-MONROE OH-WETZEL WV-
246 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...
AT 241 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
NORTHERN MONROE COUNTY...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WOODSFIELD... LEWISVILLE... GRAYSVILLE...
ANTIOCH... BENWOOD... ROUND BOTTOM...
WOODLANDS... WILEYVILLE... PROCTOR...
PORTERS FALLS... PINE GROVE... NEW MARTINSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3958 8085 3959 8085 3959 8087 3968 8125
3981 8128 3986 8114 3979 8054 3954 8067
WOODRUMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 3 2011
PAZ029-031-075-076-032000-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
305 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT GREENE...SOUTHERN WASHINGTON
AND FAYETTE COUNTIES...
AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES
NORTHWEST OF FAIRCHANCE TO 3 MILES WEST OF ROGERSVILLE...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WAYNESBURG... NEMACOLIN... MARIANNA... JEFFERSON BORO...
CARMICHAELS... BROWNSVILLE... ROGERSVILLE...
UNIONTOWN... MASONTOWN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 3992 7938 3985 7941 3984 7938 3981 7935
3978 7939 3972 7940 3972 7988 3974 8048
4009 8050 4000 7933 3999 7932The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
3 hail, 3 thunderstorm wind, 3 flood. Local standard time, as filed.
The public reports trees down between Hannibal and Clarington.
State official reports of streets flooded, including Chestnut Grove Rd.
State official reports of large trees blown down.
State official reports of large trees blown down.
State official reports streets flooded.
State official reports of street flooding in Columbiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333365, 333369, 333366, 333411, 333367, 333370, 333371, 333413, 333415.